Well, the ER doc said it was not a blood clot. He thinks it's caused just by sitting/laying and pressure on the back of her leg. So we never use wheelchair without cushion now. We're keeping her legs elevated and propped up with pillows. Her PT was 3.7 which is too high! Her background is stroke from May 09.
Coumadin can cause some pretty severe looking bruising, from personal experience. And, the bruises can be large in size. I'm not a doctor, but I don't see how it could be a blood clot. It takes a little while to get the coumadin level adjusted which can result in bruising from something that ordinarily would not cause bruising. I have come home from work with huge bruises that I couldn't explain. Let us know what happens if you don't mind.
I have not dealt with this particular blood thinner, but with blood thinners, I have found through research online that there is a condition called purpura, and that sounds like what your mom has. The little capillaries just under the skin get really fragile and they just start seeping blood, turning the area purple. This is listed as a side effect of enoxaparin. Anyway, the area becomes gorged with blood.
YOu are doing the right thing taking her to ER to get that looked at. It's almost as if the capilaries just collapse and give up the blood. Bruising could only make matters worse. The blood gets trapped in that area of the skin by subcutaneous fat. So, it's not a blood clot, but it sure must hurt! I'm so sorry. Hope this helps.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 Jan 2010 • 2 answers
Posted 28 Feb 2011 • 1 answer
Posted 5 Apr 2011 • 5 answers
I had traces of blood in my semen before starting coumadin therapy for blood clots. Would it be safe
Posted 16 Jan 2012 • 1 answer
Posted 5 Dec 2012 • 5 answers